Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 20, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jun 2, 2020, 6:59 PM CDT for 4 counties in Wisconsin. It was in force for 61 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 2, 2020, 6:59 PM CDT (23:59 UTC)
- Expired
- Jun 2, 2020, 8:00 PM CDT
- In force
- 61 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 70.0 mph
Counties Adams County, WI, Juneau County, WI, Richland County, WI, Vernon County, WI
The radar
The La Crosse radar (KARX), 76 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 2, 7:00 PM CDT | TSTM WND DMG | Elroy, WI | SEVERAL LARGE TREES AND BRANCHES WERE BLOWN DOWN IN THE COMMUNITY. A COUPLE OF THESE LARGE BRANCHES FELL ONTO A TRUCK. |
| Jun 2, 7:17 PM CDT | TSTM WND GST 60 | 3 Ene White Creek, WI | ESTIMATED 60-65 MPH WINDS. LARGE OAK TREE NEARLY BENT TO THE GROUND PER REPORT. TIME ESTIMATED FROM RADAR. |
| Jun 2, 7:27 PM CDT | TSTM WND DMG | 1 S Richland Center, WI | VERY LARGE TREE BRANCH BLOWN DOWN, THOUGH MAY HAVE BEEN DUE TO TREE PROBLEM. WINDS ESTIMATED AROUND 50 MPH. TIME BASED ON RADAR. |
| Jun 2, 8:00 PM CDT | TSTM WND GST 50 | Richland Center, WI | ESTIMATED WIND GUSTS OF 40-50 MPH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 2, 4:39 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 12.0 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 235 J/kg
- Mixed-layer CIN
- -406 J/kg
- Mixed-layer LCL
- 1392 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 223 m²/s²
- 0-3 km storm-relative helicity
- 308 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
141
WUUS53 KARX 022359
SVRARX
WIC001-057-103-123-030100-
/O.NEW.KARX.SV.W.0020.200602T2359Z-200603T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
659 PM CDT Tue Jun 2 2020
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Southern Juneau County in central Wisconsin...
Eastern Vernon County in southwestern Wisconsin...
Richland County in southwestern Wisconsin...
Southern Adams County in central Wisconsin...
* Until 800 PM CDT.
* At 658 PM CDT, severe thunderstorms were located along a line
extending from near Necedah to 7 miles northwest of Elroy to near
Westby, moving southeast at 55 mph.
HAZARD...70 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Severe thunderstorms will be near...
Elroy and Hillsboro around 705 PM CDT.
Wonewoc around 710 PM CDT.
Richland Center around 730 PM CDT.
Other locations impacted by these severe thunderstorms include
Johnson Hill, Big Spring, Highway 80 And County C C, Gillingham,
Trippville, Neptune and County Roads A And Z.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4364 9031 4355 9031 4355 9019 4317 9020
4321 9029 4321 9055 4317 9066 4342 9067
4343 9071 4366 9072 4373 9057 4373 9031
4386 9031 4400 9006 4384 8960 4364 8960
TIME...MOT...LOC 2358Z 305DEG 48KT 4397 9010 4378 9041 4363 9080
HAIL...1.25IN
WIND...70MPH
$$
Lee1 follow-up statement
672
WWUS53 KARX 030058
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
758 PM CDT Tue Jun 2 2020
WIC001-057-103-123-030106-
/O.EXP.KARX.SV.W.0020.000000T0000Z-200603T0100Z/
Juneau WI-Vernon WI-Richland WI-Adams WI-
758 PM CDT Tue Jun 2 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN JUNEAU...EASTERN
VERNON...RICHLAND AND SOUTHERN ADAMS COUNTIES WILL EXPIRE AT 800 PM
CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with these thunderstorms.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
central, southwestern and west central Wisconsin.
LAT...LON 4364 9031 4355 9031 4355 9019 4317 9020
4321 9029 4321 9055 4317 9066 4342 9067
4343 9071 4366 9072 4373 9057 4373 9031
4386 9031 4400 9006 4384 8960 4364 8960
TIME...MOT...LOC 0056Z 305DEG 48KT 4354 8926 4335 8957 4320 8996
$$
LeeWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 6:22 PM CDT, 37 minutes earlier.
Area forecast discussion, Jun 2, 6:22 PM CDT, 37 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 622 PM CDT Tue Jun 2 2020 .SHORT TERM...(This evening through Tonight) Updated at 615 PM CDT Tue Jun 2 2020 Very steep mid level lapse rates (700-500 mb around 8 C/km) with FAT CAPE profiles (SBCAPES in excess 3500 J/kg) is supporting vigorous convection with large hail. With numerous outflow boundaries and some drier air aloft, damaging wind gusts are also likely. With wind shear not very impressive (deeper, stronger removed to the north in the cooler air), tornado risk appears low at this time. Storms should clear the area by midnight as the surface front clears the area. .LONG TERM...(Wednesday through Tuesday) Issued at 239 PM CDT Tue Jun 2 2020 Surface ridge builds into the Upper Midwest Wednesday. Subsidence underneath surface ridge will provide slightly cooler temperatures and dry weather across the forecast area. Next concern is Thursday afternoon into Friday morning...The 02.12z are in decent agreement tracking a surface front across the forecast area. The deterministic 02.12z models suggest enough 20 to 30 knots of 0-3km shear...however the higher instability axis (2000-2500 j/kg) will be over the southern forecast area and lesser instability (<500 j/kg) over the northern half where the higher/deeper shear. Combined with the timing of the surface front late Thursday evening/night...organized severe threat appears to be low at this time. Diminishing chances of showers/storms are expected Friday...as surface ridge builds north to south across the region. Main forecast concerns Friday night through Tuesday are on and off small chances of showers/storms mainly Sunday into Tuesday. The GFS/ECMWF/GEM 02.12z are in good agreement digging upper level trough over the eastern Great Lakes Region and amplifying ridge across the central United States through the period. As upper level ridge builds east over the western Great Lakes Region...southerly flow aloft advects warmer air and moisture into the forecast area Sunday into Tuesday. Pieces of energy embedded in the southwesterly flow aloft over the Rocky Mountains will allow for on and off small chances of showers/storms Sunday into Tuesday. High temperatures are expected to warm well into the 80s by Monday and Tuesday...as both 02.12z GFS/ECMWF show 925mb temperatures warming to plus 20 to plus 25 degrees celsius by 00z Monday. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 613 PM CDT Tue Jun 2 2020 Main aviation concern this evening is widespread, rapid, and intense thunderstorm development. With abundant instability, storms are producing large hail and strong surface winds. Periods of storms will continue for the next several hours, and should move out of the area by midnight. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...DMD LONG TERM...DTJ AVIATION...DMD
Hazardous weather outlook, Jun 2, 12:58 PM CDT, 6 hours 1 minute before
Hazardous Weather Outlook National Weather Service La Crosse WI 1258 PM CDT Tue Jun 2 2020 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-031000- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 1258 PM CDT Tue Jun 2 2020 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...This Afternoon and Tonight Storms will develop across southeast Minnesota early this evening, quickly becoming severe. The storms will spread east and south through the evening. Very large hail and damaging winds are the main threats. Locally heavy rain can also be expected and an isolated tornado cannot be ruled out. The severe risk will generally be confined between 7 pm and midnight with the storms gradually weakening and exiting the area by daybreak Wednesday. In addition, near record or record high temperatures in the low to mid 90s are expected this afternoon, resulting in maximum heat indices of 95 to 100 degrees. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Additional periodic chances for thunderstorms will occur Thursday afternoon into early next week. Severe storms appear unlikely at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Rieck
In the hours before
Local storm report, Jun 2, 6:42 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
642 PM CDT TUE JUN 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND DMG NEILLSVILLE 44.56N 90.59W
06/02/2020 CLARK WI CO-OP OBSERVER
LARGE BRANCHES DOWN.
&&Local storm report, Jun 2, 6:45 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
645 PM CDT TUE JUN 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM TSTM WND DMG 2 SSE HOLMEN 43.93N 91.24W
06/02/2020 LA CROSSE WI NWS EMPLOYEE
EST. 65 MPH WIND GUSTS WITH SQUALL THAT
LASTED 10 MIN. LARGE BRANCHES AND TREES
DOWN.
&&Local storm report, Jun 2, 6:46 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
646 PM CDT TUE JUN 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM TSTM WND DMG MOUND PRAIRIE 43.78N 91.45W
06/02/2020 HOUSTON MN PUBLIC
POWER LINES DOWN.
&&Local storm report, Jun 2, 6:52 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
652 PM CDT TUE JUN 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0652 PM TSTM WND GST 2 NE MOUND PRAIRIE 43.81N 91.42W
06/02/2020 U57 MPH HOUSTON MN PUBLIC
&&Local storm report, Jun 2, 6:54 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
654 PM CDT TUE JUN 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM TSTM WND DMG 5 NNE STODDARD 43.72N 91.17W
06/02/2020 VERNON WI NWS EMPLOYEE
LARGE TREE DOWN AND OTHER BRANCHES.
&&Local storm report, Jun 2, 6:55 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
655 PM CDT TUE JUN 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0654 PM TSTM WND GST 3 SSW BARRE MILLS 43.79N 91.14W
06/02/2020 M59 MPH LA CROSSE WI NWS EMPLOYEE
&&The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 5:11 PM CDT | Special Weather Statement | ARX | Clark | 49 min |
| Jun 2, 5:18 PM CDT | Severe Thunderstorm Warning | ARX | Buffalo, La Crosse, Trempealeau | 42 min |
| Jun 2, 5:31 PM CDT | Severe Thunderstorm Warning | ARX | Jackson | 44 min |
| Jun 2, 5:35 PM CDT | Severe Thunderstorm Warning | ARX | Clark, Jackson, Trempealeau | 40 min |
| Jun 2, 5:52 PM CDT | Severe Thunderstorm Warning | ARX | Jackson, Trempealeau | 38 min |
| Jun 2, 5:58 PM CDT | Severe Thunderstorm Warning | ARX | La Crosse, Trempealeau | 47 min |
| Jun 2, 5:59 PM CDT | Severe Thunderstorm Warning | ARX | Jackson, Trempealeau | 31 min |
| Jun 2, 6:07 PM CDT | Severe Thunderstorm Warning | ARX | Buffalo, Trempealeau | 23 min |
| Jun 2, 6:09 PM CDT | Severe Thunderstorm Warning | ARX | Clark, Jackson | 39 min |
| Jun 2, 6:25 PM CDT | Severe Thunderstorm Warning | ARX | Jackson, Juneau, La Crosse, Monroe, Trempealeau | 50 min |
| Jun 2, 6:32 PM CDT | Severe Thunderstorm Warning | ARX | La Crosse, Monroe, Trempealeau, Vernon | 43 min |
| Jun 2, 6:44 PM CDT | Severe Thunderstorm Warning | ARX | Adams, Juneau | 46 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.